Kentucky, 2018

Hail and Damaging Winds in Kentucky, January 22, 2018

January 22, 2018 · NWS LMK · 3 events in 3 counties and zones

A powerful storm system tracked through the central Plains and Upper Midwest January 22 bringing both severe thunderstorm and blizzard conditions to portions of the central US. A line of thunderstorms crossed through central Kentucky during the evening hours and brought wind gusts of 40 to 55 mph along with numerous hail reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A powerful storm system tracked through the central Plains and Upper Midwest January 22 bringing both severe thunderstorm and blizzard conditions to portions of the central US. A line of thunderstorms crossed through central Kentucky during the evening hours and brought wind gusts of 40 to 55 mph along with numerous hail reports. Some of the hail reached quarter size in diameter, with a few gusts estimated to have exceeded 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jan 22, 6:00 PM CST, 1 hour 51 minutes earlier.

Area forecast discussion, Jan 22, 6:00 PM CST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
700 PM EST Mon Jan 22 2018

.Forecast Update...
Issued at 655 PM EST Mon Jan 22 2018

Line of showers and a few thunderstorms embedded forming a little
farther west than the HRRR anticipated. The NAMNest, which has been
doing a great job in the near term the last several weeks, has
picked up on the location better, and thus have leaned toward this
model in the near term, as well as current observations from radar.
Environment appears supportive for some low-topped supercells, and
have seen a couple form along our western forecast area, near
Lewisport, KY and Tell City, IN. Have seen some good rotation with
these storm, and will continue to monitor trends. Otherwise, seeing
wind gusts of 30-40 mph out there, and we may see a few storms with
stronger gusts the rest of this evening.

&&

.Short Term...(This evening through Tuesday night)
Issued at 301 PM EST Mon Jan 22 2018

...Gusty Showers Expected This Evening...

GOES East imagery shows an impressive and mature cyclone over the
upper Midwest. Today's widespread rainfall associated with the warm
conveyor portion of the cyclone has continued to weaken as it pushes
east, however still expect everyone to get some rain so likely to
categorical pops continue east of I-65 for another couple of hours.
The focus then shifts back to the west as an impressive dry slot
begins to work into western KY. Hi-res models have been pegging
redevelopment of showers (and perhaps an isolated T) somewhere along
or W of I-65 late this afternoon and early this evening. This would
occur as the approaching cold front (still back over the mid
Mississippi River Valley) combines with exit region dynamics to kick
of sct-numerous showers. Given that the low level jet will still be
around 45-50 knots, worried that the steepening lapse rates will
help some stronger gusts get down to the surface with the showers.
At this point, thinking some Special Weather Statement worthy gusts
of 40+ mph are possible. Still not all that confident on exactly if
the showers will redevelop to the magnitude that the HRRR shows, but
if they do am more confident that we will see some pretty healthy
gusts. Think this would be better handled by short fused SPS's than
any Wind Advisory product given the expected convective and short-
lived nature. Still, synoptic winds outside of any showers could
still gust up to 35 mph through the overnight.

Later tonight, low level moisture associated with the comma head of
the mature cyclone moves into our CWA, with deep enough moisture to
squeeze out some measurable light showers and sprinkles, mainly
across our northern CWA. Temps fall off into the upper 30s and low
40s through Tuesday morning, but think thermal profile stays warm
enough for rain. As we move deeper into the day on Tuesday, will
continue to keep low chances for a measurable shower and/or
sprinkles. Also think we could see a few ice pellets mix in given
some positive area (steep low level lapse rates) extending well
above the freezing level.

Low level moisture still looks to linger into Tuesday night where
temp profiles begin to be cold enough to possibly support some
flurries. Lows should drop into the mid and upper 20s.

.Long Term...(Wednesday through Monday)
Issued at 301 PM EST Mon Jan 22 2018

Wednesday - Friday...

A secondary shortwave will slide through on Wednesday. Low level
moisture should remain trapped through this time, so added ascent
from the passing shortwave could be enough to kick off some
continued flurries or sprinkles. Will keep a dry forecast (from a
measurable standpoint) but may have to mention chances for a
sprinkle or flurry through Wednesday night. Highs should struggle
into the low 40s.

Dry NW flow aloft and surface high pressure will then dominate
through Thursday night, keeping us dry with steadily moderating
temperatures. Highs by Thursday will be in the upper 40s to low 50s.
After Wednesday night lows in the mid 20s, Thursday night lows
should trend milder to around freezing.

Progressive upper ridge axis slides through on Friday, and will
bring another dry and warmer day. Look for highs in the mid 50s.

Friday Night - Saturday Night...

Models have trended less amplified and faster with the weekend
system, which will bring shower chances in by Friday night. The bulk
of the rainfall should be on Saturday as deeper moisture pools ahead
of the upper trough axis, along the surface cold front. Given the
faster and less amplified trend, it's going to be harder for any
cold air to catch up to lingering moisture on the back side of the
system. So, think a mostly rain forecast is still the way to go.
After a milder Friday night in the mid 40s, Saturday highs will also
be in the mid 50s, with temps falling off Saturday night behind the
front.

Sunday - Monday...

Dry NW flow and surface high pressure then control for the remainder
of this forecast cycle. Slightly cooler temps take hold with lows
just below freezing and highs in the 40s.

&&

.Aviation...(00Z TAF Issuance)
Issued at 620 PM EST Mon Jan 22 2018

Have some pretty gusty winds out there now, as a potent low pressure
system drags a cold front across the region. Also seeing a few
showers pop up with some isolated thunder. This rain will not last
long, but we could see some gusts to 35 knots either with or without
the rain. A clear slot will come behind these showers before we
should get socked in with lower clouds by daybreak Tuesday. For now
time-height sections indicate these should stay MVFR, but that they
should persist through the rest of the day. Wind gusts will persist
through the period as well.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Update...RJS
Short Term...BJS
Long Term...BJS
Aviation...RJS
Hazardous weather outlook, Jan 22, 2:46 PM CST, 5 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
346 PM EST Mon Jan 22 2018

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-232100-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
346 PM EST Mon Jan 22 2018 /246 PM CST Mon Jan 22 2018/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Peak wind gusts around 35 mph will be possible this evening and
tonight as scattered showers and a cold front push through the
region.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

BJS

In the hours before

Special weather statement, Jan 22, 6:17 PM CST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Louisville KY
717 PM EST MON JAN 22 2018

INZ084-089-090-KYZ023>025-230045-
Crawford-Perry-Harrison-Hancock-Meade-Breckinridge-
717 PM EST MON JAN 22 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
HARRISON...SOUTHEASTERN CRAWFORD...SOUTHEASTERN PERRY...NORTHWESTERN
MEADE...EAST CENTRAL HANCOCK AND NORTHWESTERN BRECKINRIDGE
COUNTIES...

At 716 PM EST/616 PM CST/, radar indicated strong thunderstorms were
located along a line extending from 9 miles southwest of Carefree
Town to 11 miles east of Whitesville. Movement was northeast at 55
mph.

Winds in excess of 40 mph and dime size hail are possible with these
storms.

Locations impacted include...
Carefree Town, Mount Pleasant, Webster, Cloverport, Leavenworth,
Alton, New Amsterdam, Frymire, Skillman and Gerald.

LAT...LON 3840 8611 3784 8635 3774 8680 3814 8653
TIME...MOT...LOC 0016Z 226DEG 46KT 3814 8648 3773 8667

EER
Special weather statement, Jan 22, 6:17 PM CST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Louisville KY
717 PM EST MON JAN 22 2018

INZ079-092-KYZ030>032-230100-
Jefferson-Clark-Jefferson-Oldham-Trimble-
717 PM EST MON JAN 22 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT JEFFERSON...EASTERN
CLARK...CENTRAL OLDHAM...TRIMBLE COUNTIES OF KENTUCKY AND CENTRAL
JEFFERSON COUNTIES OF INDIANA...

At 716 PM EST, radar indicated strong thunderstorms were located
along a line extending from 7 miles southwest of Madison to Shively.
Movement was northeast at 45 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Louisville, Jeffersonville, Jeffersontown, St. Matthews, Shively,
Madison, Lyndon, Douglass Hills, Prospect and Hurstbourne.

LAT...LON 3869 8520 3873 8525 3874 8533 3864 8524
      3812 8566 3807 8591 3814 8591 3828 8582
      3829 8579 3833 8579 3835 8576 3836 8577
      3861 8561 3861 8557 3867 8557 3891 8542
      3892 8520
TIME...MOT...LOC 0016Z 215DEG 41KT 3866 8548 3820 8579

RJS
Special weather statement, Jan 22, 6:47 PM CST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Louisville KY
747 PM EST MON JAN 22 2018

INZ077-078-084-090>092-230130-
Crawford-Washington-Floyd-Clark-Scott-Harrison-
747 PM EST MON JAN 22 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN HARRISON...NORTHWESTERN
CLARK...EAST CENTRAL CRAWFORD...NORTHWESTERN FLOYD...SOUTHWESTERN
SCOTT AND SOUTHEASTERN WASHINGTON COUNTIES...

At 746 PM EST, a strong thunderstorm was located near Corydon, moving
northeast at 45 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Corydon, Carefree Town, New Providence Town, Galena, Blue River, New
Pekin, Palmyra, Milltown, Borden and Greenville.

LAT...LON 3849 8570 3808 8627 3810 8628 3814 8627
      3816 8630 3817 8632 3826 8637 3867 8589
TIME...MOT...LOC 0046Z 228DEG 38KT 3825 8623

EER
Special weather statement, Jan 22, 6:52 PM CST, 59 minutes before
Special Weather Statement
National Weather Service Louisville KY
752 PM EST Mon Jan 22 2018

INZ078-079-091-092-KYZ027>043-045>049-053>057-061>067-070>078-081-
082-230400-
Scott-Jefferson-Floyd-Clark-Grayson-Hardin-Bullitt-Oldham-Trimble-
Henry-Shelby-Franklin-Harrison-Spencer-Anderson-Woodford-Fayette-
Bourbon-Nicholas-Nelson-Washington-Mercer-Jessamine-Larue-Marion-
Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-
Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-
Russell-Cumberland-Clinton-
Including the cities of Scottsburg, Madison, New Albany,
Jeffersonville, Leitchfield, Elizabethtown, Shepherdsville,
Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville,
Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg,
Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield,
Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon,
Danville, Lancaster, Richmond, Morgantown, Brownsville,
Horse Cave, Greensburg, Campbellsville, Liberty, Stanford,
Russellville, Bowling Green, Franklin, Providence, Scottsville,
Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
752 PM EST Mon Jan 22 2018 /652 PM CST Mon Jan 22 2018/

...SCATTERED SHOWERS BRINGING GUSTY WINDS AND SMALL HAIL...

Multiple showers have developed along the I-65 corridor this hour.
A few rumbles of thunder are possible with these showers, but the
main threats will be gusts of wind around 40 mph, with a few sites
seeing higher gusts, as well as small hail, likely a half inch or
smaller.

Development will continue eastward over the next hour or two,
into the Lexington and Lake Cumberland areas. If you have outdoor
plans, be prepared for a quick change in conditions, and take
shelter as these showers move through the region.

RJS
Local storm report, Jan 22, 7:34 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
834 PM EST MON JAN 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0813 PM     HAIL             2 SSE LEITCHFIELD       37.45N 86.28W
01/22/2018  E0.88 INCH       GRAYSON            KY   BROADCAST MEDIA

            VIEWER REPORT OF NEAR QUARTER-SIZED
            HAIL...WITH PICTURE ON TWITTER.

&&

RJS
Local storm report, Jan 22, 7:44 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
844 PM EST MON JAN 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     TSTM WND GST     1 NNW FORT KNOX         37.91N 85.97W
01/22/2018  M53 MPH          HARDIN             KY   ASOS

            MEASURED AT FORT KNOX ASOS.

&&

The radar

The Louisville radar (KLVX), 78 km away, was scanning. The volume nearest the first event began at 01:53 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Hart

When
January 22, 7:51 PM CST
Where
Hart County, 0.88 mi NE of Canmer
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
37.290, -85.770

Thunderstorm Wind, Lincoln

When
January 22, 9:35 PM EST
Where
Lincoln County, 2.2 mi E of Waynesburg
Measured
53 kt (61 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.330, -84.640

Trees fell on a power line on Highway 328 East.

Thunderstorm Wind, Madison

When
January 22, 9:35 PM EST
Where
Madison County, 1.64 mi W of Buggytown
Measured
53 kt (61 mph) estimated gust
Reported by
County Official
Coordinates
37.630, -84.400

County officials reported a few trees down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2018Every state in 2018This day in weather historyWarnings in Kentucky, January 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 727986, 727987, 728001.